Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Colorectal Diseases

Can one overuse Glycolax and stool softeners?

03/13/2008

Question:

I am 58 and have had lifelong problems with constipation. I had surgery for a thrombosed hemmorhoid and other hemmorhoids almost two years ago. My doctor recommended at least 30 grams of fiber and 96 or more oz. of water per day AND daily glycolax and 2 stool softener tablets, such as colace per day. I have done all that religiously. Now I find that I am again experiencing hard stools. The only changes I`ve made are that I`ve begun to take calcium more, due to osteopenia and I have switched from HRT to Evista, to help with bone loss. Is the calcium causing the hard stools? Could it be that having taken the glycolax and colace routinely, I no longer get the effect desired from them? From the surgery until just a few weeks ago, I had nothing but easy-to-pass, soft stools. Thanks so much in advance for your help!

Answer:

There are many medications that can cause a change in bowel habits, from constipation to diarrhea.

Calcium supplements are one of the most common causes of constipation; the mechanism is slowed transit. Discuss this with the doctor that prescribed it for you.

Polyethylene glycol and docusate sodium should not cause your bowel to become "dependant" or "lazy", since they are not stimulant laxatives (like senna and phenopthlalien).

For more information:

Go to the Colorectal Diseases health topic, where you can:

Response by:

Janice Frederick Rafferty, MD Janice Frederick Rafferty, MD
Professor of Surgery
Chief of Colorectal Surgery Division
College of Medicine
University of Cincinnati